Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 74, NWS Wilmington, NC

July 5, 1997Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 5, 1997, 7:28 PM EDT for Bladen County, North Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1997, 7:28 PM EDT (23:28 UTC)
Expired
Jul 5, 1997, 8:15 PM EDT
In force
47 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 8:00 PM EDTThunderstorm Wind 50Duart, NCSEVERAL HOMES HAD ROOF DAMAGE IN THE BRISSON SANDS SUBDIVISION

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 2:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3402 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 052329 RRA
SVRILM
NCC017-060015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
728 PM EDT SAT JUL 5 1997

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 815 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN NORTH CAROLINA

   ...BLADEN COUNTY

 
AT 726 PM EDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL 6 MILES SOUTHWEST OF AMMON MOVING EAST AT
20 MPH.

THIS STORM WILL BE IN THE VICINITY OF...
        AMMON                   BY 727 PM EDT
        ELIZABETHTOWN           BY 737 PM EDT
        WHITE OAK               BY 745 PM EDT
 
SEVERE THUNDERS@TORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

ESCUDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:12 PM EDT, 5 hours 16 minutes earlier.

Area forecast discussion, Jul 5, 2:12 PM EDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
215 PM EDT SAT JUL 5 1997

RDU: STICK CLOSE TO GUID TEMPS THIS PACKAGE.  40 POPS FOR
TONIGHT...30 SUN AND SUN NIGHT/MON.

CWF: I WILL BE FOLLOWG THE FWC MOS WIND FOR DIRECTIONAL GUIDANCE AS
THEY HAVE OUTPERFORMED THE FOUS WINDS.  THIS MEANS THERE WILL BE A
BRIEF SHIFT TO THE NW OR N TONIGHT ALL THE WAY DOWN TO ILM BEFORE
FLOW REORIENTATES ITSELF S-SW LTR SUN.  IN ADDITION DIFFERENTIAL
HEATG IS CAUSING STRONGER WINDS ALONG THE E-W BEACHES AND THUS
HIGHER SEAS THAN INDICATED BY ILM.  MOVING THE SPLIT DOWN TO HAT
SOUNDS OK TO ME.  WINDS AFTER THIS EVENING WILL GENERALLY BE 15 KT
OR LESS AND NO SCA IS PLANNED ALTHOUGH DSNL MAY AGAIN REACH NR 25 KT
TONIGHT.

DISC: APPEARS THE CAP IS BROKEN AS TSRA RAPIDLY FIRING ALONG
SEA-BREEZE AND TMB ACROSS ESTRN NC.  TELCO WITH SELS AND WATCH WILL
BE ISSUED SHORTLY.  BIG CAPES AND HORRENDOUS INSTAB (NGM IS FCSTG
L.I. OF -12 AT ILM) WITH DRY MID LVLS MEANS TSRA WITH DAMAGING WIND
GUST POTENTIAL.  WBZ HEIGHS ARE NOT TOO HIGH CONSIDERING WARMTH OF
AIRMASS SO LARGE HAIL ALSO LIKELY.  AFTER TSRA THREAT TONIGHT...GUID
IS SUGGESTING A LGT NRLY FLOW ACROSS THE REGION WHICH IS FVRBL FOR
WIDESPREAD ST AND BR THROUGH SUN AM.

FRONT WILL BECOME LESS DEFINED SUN AND SUN NIGHT WITH SLIGHTLY LOWER
MEAN RH.  THUS POPS CAN BE LOWERED TO 20 BUT COLD MID LVL TEMPS AND
SEA-BREEZE CONVERGENCE WILL GENERATE WDLY SCT CELLS.  ON MON IT
APPEARS FRONT WILL ONCE AGAIN BECOME BETTER DEFINED WITH BETTER PCPN
CHS FOR NRN SECTIONS.  WITH LOW CONFIDENCE THIS FAR OUT KKEP POPS
ARND 20.

.MHX...NONE

JME

In the hours before

Local storm report, Jul 5, 6:01 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
601 PM EDT SAT JUL 05 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0507 PM    25 WSW MYRTLE BEACH       SC   WIND DAMAGE
07/05/97   GEORGETOWN                     LARGE TREES BLOWN DOWN
                                          IN THE TOWN OF YAUHANNAH

0515 PM    17 SW MYRTLE BEACH         SC  LIGHTNING DAMAGE
07/05/97   GEORGETOWN                     LIGHT SIGNAL KNOCKED OUT

HOEHLER
Local storm report, Jul 5, 6:04 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
601 PM EDT SAT JUL 05 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0507 PM    25 WSW MYRTLE BEACH       SC   WIND DAMAGE
07/05/97   GEORGETOWN                     LARGE TREES BLOWN DOWN
                                          IN THE TOWN OF YAUHANNAH

0515 PM    17 SW MYRTLE BEACH         SC  LIGHTNING DAMAGE
07/05/97   GEORGETOWN                     LIGHT SIGNAL KNOCKED OUT

HOEHLER
Local storm report, Jul 5, 6:08 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
608 PM EDT SAT JUL 05 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    17 S WHITEVILLE           NC   .75 INCH HAIL
07/05/97   COLUMBUS                       REPORTED BY NAKINA FIRE AND
                                          RESCUE

HOEHLER
Local storm report, Jul 5, 6:10 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
608 PM EDT SAT JUL 05 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    17 S WHITEVILLE           NC   .75 INCH HAIL
07/05/97   COLUMBUS                       REPORTED BY NAKINA FIRE AND
                                          RESCUE

HOEHLER
Local storm report, Jul 5, 6:52 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
652 PM EDT SAT JUL 05 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    RED SPRINGS               NC   POSSIBLE TORNADO
07/05/97   ROBESON                        MOTH BALL SIZED HAIL
                                          SHINGLE DAMAGE TO HOUSE
                                          LARGE TREES DOWN
                                          REPORTS RECEIVED FROM
                                          ROBESON COUNTY SHERIFF

HOEHLER
Local storm report, Jul 5, 6:55 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
652 PM EDT SAT JUL 05 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    RED SPRINGS               NC   POSSIBLE TORNADO
07/05/97   ROBESON                        MOTH BALL SIZED HAIL
                                          SHINGLE DAMAGE TO HOUSE
                                          LARGE TREES DOWN
                                          REPORTS RECEIVED FROM
                                          ROBESON COUNTY SHERIFF

HOEHLER

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:24 PM EDTSevere Thunderstorm WarningILMPender46 min
Jul 5, 4:36 PM EDTSevere Thunderstorm WarningILMColumbus49 min
Jul 5, 5:16 PM EDTSevere Thunderstorm WarningILMPender49 min
Jul 5, 5:48 PM EDTSevere Thunderstorm WarningILMColumbus47 min
Jul 5, 6:10 PM EDTTornado WarningILMNew Hanover, Pender35 min
Jul 5, 6:13 PM EDTSevere Thunderstorm WarningILMColumbus47 min
Jul 5, 6:16 PM EDTSevere Thunderstorm WarningILMRobeson49 min
Jul 5, 6:35 PM EDTTornado WarningILMRobeson30 min
Jul 5, 6:48 PM EDTTornado WarningILMBladen32 min
Jul 5, 7:13 PM EDTTornado WarningILMRobeson32 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.